Tornadoes · United States · Illinois · 2023

EF1 tornado, Morrison to Malvern, Illinois, April 20, 2023

From Morrison to Malvern, this EF1 tornado ran 5.9 miles across Whiteside County on April 20, 2023, touching down at 3:56 PM CDT and reaching 300 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 20, 2023
Touchdown
3:56 PM CDT (20:56 UTC)
Lifted
4:03 PM CDT (21:03 UTC)
On the ground
7 minutes
Path length
5.9 miles (9.5 km)
Path width
300 yards (274 m)
Deaths
0
Injuries
0
County
Whiteside County
Touchdown point
41.800, -89.930
Lift-off point
41.850, -89.840
Record number
2304201456-01

The damage survey

9 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

  • Many trees snapped at location
  • Tree snapped and broken power

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A powerful storm system moved across eastern Iowa into southwest Wisconsin, sweeping a strong cold front through the area during the afternoon hours of Thursday, April 20th. A line of thunderstorms developed quickly along the front, with some of them surpassing severe thresholds producing hail up to the size of a golf ball.||An EF1 tornado tracked to the northeast for about 6 miles starting just east of Morrison, IL just before 3 PM CST.

An isolated tornado began just east of Morrison IL around 2:56 PM CST. The tornado damaged a power pole and a tree at this location. The tornado then caused sporadic damage until it approached Fulfs Road. It strengthened at this location and caused damage to trees, farm outbuildings, and a power pole. The tornado ended shortly after this location. Wind speeds are estimated in the 105-110 MPH range, with a rating of EF1. At it's widest, the tornado was 300 yards and was likely a multi-vortex tornado. The tornado path length was nearly 6 miles.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Apr 20, 2:02 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Apr 20, 2:02 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
202 PM CDT Thu Apr 20 2023

.SYNOPSIS...
Issued at 159 PM CDT Thu Apr 20 2023

Latest sfc analysis was indicating a low center currently acrs
northeast IA/far southeast MN, with trailing front down along and
west of the DVN CWA placing the local area in the warm sector.
Morning convective debris with passing MCV has dissipated, but pre
to post-frontal stratocu deck has filled in acrs much of the CWA
from the west. Some wake low wind phenomena going on acars eastern
IA behind the MCV decay with southwest gusts of 40-50 MPH. SBCAPEs
are growing acrs the southeastern third of the CWA with sfc DPTS
rising to near 60 along with some cloud break heating. Deep shear
profiles are ranging from 50 to 65+ KTs, thus the slight risk
along and east of the MS RVR looks warranted.

&&

.SHORT TERM...(This evening through Friday)
Issued at 159 PM CDT Thu Apr 20 2023

Afternoon and Tonight...Combo of 1000-1500 J/kg MUCAPEs and strong
storm bearing shear profiles support the severe risk along and east
of the MS RVR/west central into NW IL, with all modes of severe
possible including tornadoes with thermodynamic/kinematic profiles
supporting supercell structures. Most prime looking areas for this
activity appear to be along an east of a Kahoka MO, to Burlington IA
to Sterling IL line thru 6-7 PM before moving off to the east. After
storms clear off to the east, breezy post-frontal west winds of 15
to 30 mph for much of the evening, before decreasing after midnight
into early Friday morning. Cool air advection to usher in low temps
in the mid to upper 30s northwest, to the low to mid 40s in the
southeast.

Friday...Stacking cyclonic flow and very steep LLVL lapse rates up
to H85 or even H8 MB to drive breezy WSW sfc winds of 15 to 25 MPH
and gusts to 35 MPH. These parameters also to make the most of
cooling thermal profiles with some insolation to produce high temps
in the low 50s northwest, to the mid 60s southeast. Some sctrd wrap
around instability showers possible especially in the northwest in
the afternoon, and with classic looking inverted-V fcst soundings,
the showers may produce enhanced downward mixed wind gusts up to 50
MPH.  ..12..

.LONG TERM...(Friday night through Thursday)
Issued at 159 PM CDT Thu Apr 20 2023

Key Messages:

1. Temperatures Friday night through Monday morning near freezing
with frost and or freeze headlines possible across eastern Iowa,
northwest Illinois, and far northeast Missouri.

2. Below normal temperatures through the period with Saturday .

Discussion:

A closed 500 mb low will sit across the Upper Midwest through
Sunday. Spokes of vorticity rotating around the upper level low will
bring clouds to the area along with the potential for showers
especially Friday night into Saturday morning. Temperatures aloft
are cooling enough that any showers Friday night would be a mix of
rain and snow or rain, snow, and sleet. Little if any accumulation
is expected. This will also keep temperatures from bottoming out
Friday night although temperatures below freezing are possible
west of a line from Memphis Missouri to Dubuque Iowa.

Models show the 500 MB low slowly lifting northward through the day
on Saturday which will lift the clouds farther to the north.  this
may lead to continue showers during the day on Saturday. It will be
noticeably cooler with temperatures in the 40s. With clouds
clearing, temperatures will quickly fall off with the possibility of
widespread temperatures below freezing across the entire area. A
slight rebound in temperatures will occur on Sunday with high
temperatures in the upper 40s to lower 50s.

Monday through Wednesday some uncertainty in the forecast as a
shortwave trough passes to our south with some ridging building into
our area ahead of this shortwave. This will keep the precipitation
to our south through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1240 PM CDT Thu Apr 20 2023

Gusty wake low winds up to 40 KTs from the southwest behind
decaying morning showers/storms through 2 pm, then decreasing some
to 20-30 KTs later this afternoon. Will have to watch for sctrd
thunderstorm development ahead of an incoming front this
afternoon, especially along and east of the MS RVR. Mainly VFR
clouds with a few bouts of MVFR CIGs/VSBYs possible with this
activity this afternoon, before improving later tonight. VFR late
night into Friday morning after post-frontal MVFR cloud deck
moves off to the east.

&&

.HYDROLOGY...
Issued at 159 PM CDT Thu Apr 20 2023

The 2023 Spring Snowmelt Flood will continue to work its way down
the main stem Mississippi River over the next couple of weeks.

All points on the Mississippi River continue to rise today. This
morning, we upgraded the flood warnings on the Mississippi River at
Fulton, Gladstone, and Burlington from Moderate to Major Flood. The
Major Flood is maintained at the other locations on the Mississippi
River over the next 7 days. Additional rises are expected beyond the
7-day forecast.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Cousins
AVIATION...12
HYDROLOGY...Cousins
Hazardous weather outlook, Apr 20, 11:41 AM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1141 AM CDT Thu Apr 20 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1141 AM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a Slight Risk or level 2 out of 5, for severe storms this
afternoon generally along and east of the Mississippi River.
Large hail, isolated tornadoes and damaging wind will be the
primary risks in the slight risk area. The rest of the Outlook
Area is in a Marginal Risk or level 1 for severe weather. Large
hail and damaging winds will be the primary threats in the
marginal risk areas. Localized heavy rain will also be possible
across much of the Outlook Area.

Locations along the Mississippi River will begin to experience
flooding this week. Please see the latest Flood Statements and
Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Below freezing temperatures will be possible from Friday night,
Saturday night and Sunday night. This may impact sensitive
vegetation if not protected or covered.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

12

In the hours before

Local storm report, Apr 20, 3:41 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
341 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             GENESEO                 41.45N 90.15W
04/20/2023  M0.70 INCH       HENRY              IL   TRAINED SPOTTER

&&

HAASE
Local storm report, Apr 20, 3:45 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             MOUNT CARROLL           42.10N 89.98W
04/20/2023  M0.88 INCH       CARROLL            IL   PUBLIC

            REPORTED VIA SOCIAL MEDIA.

&&

JTS
Local storm report, Apr 20, 3:47 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             ORION                   41.35N 90.37W
04/20/2023  E1.75 INCH       HENRY              IL   PUBLIC

            RELAYED BY BROADCAST MEDIA. VIEWER PHOTO.

&&

DC
Local storm report, Apr 20, 3:50 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             GENESEO                 41.45N 90.15W
04/20/2023  E1.75 INCH       HENRY              IL   PUBLIC

            MEDIA RELAYED A VIEWER PHOTO OF GOLF BALL
            SIZE HAIL.

&&

DC
Local storm report, Apr 20, 3:52 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
352 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             GENESEO                 41.45N 90.15W
04/20/2023  M1.00 INCH       HENRY              IL   BROADCAST MEDIA

&&

DC
Local storm report, Apr 20, 3:55 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             ORION                   41.35N 90.37W
04/20/2023  E1.75 INCH       HENRY              IL   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

JTS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 12:00Z

8.9 hours before the tornado, 56 km from the path. April 20, 2023.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -97067, lifted condensation level 1350 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2023-04-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 44 square meters per square second, 0 to 6 km bulk shear 60 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-97067 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.2 K/km

Open this sounding in Storm Lab

The surface observations

Sterling Rockfal (SQI), 20 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Quad Cities radar (KDVN), 62 km away, was scanning. The volume nearest the touchdown began at 20:58 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2023 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of April 20, 2023

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 202:45 AM CDTEF0Riley, KS0.230
April 207:05 PM CDTEF0Smith, TX0.765$5,000
April 2010:40 PM CDTEF0Comal, TX3.0250$250,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.